Alert archive / Kansas / Flash Flood Warnings in 2016
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 11, 2016, 6:00 AM CDT for 4 counties in Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2016, 6:00 AM CDT (11:00 UTC)
- Expired
- May 11, 2016, 10:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 73 km from the middle of the area, began a volume at 11:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:30 AM CDT | FLASH FLOOD | 3 N Beattie, KS | WATER FLOWING OVER ROAD APPROXIMATELY 3 MILES NORTH OF BEATTIE ON K99. |
| May 11, 6:39 AM CDT | HEAVY RAIN 2.75 | Wsw Corning, KS | |
| May 11, 8:56 AM CDT | HEAVY RAIN 1.3 | 4 Ssw Baileyville, KS | 1.30 INCHES OF RAIN FELL BETWEEN 415AM AND 7AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 11.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
097
WGUS53 KTOP 111100
FFWTOP
KSC013-085-117-131-111500-
/O.NEW.KTOP.FF.W.0014.160511T1100Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
600 AM CDT WED MAY 11 2016
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN BROWN COUNTY IN NORTHEASTERN KANSAS...
CENTRAL JACKSON COUNTY IN NORTHEASTERN KANSAS...
NEMAHA COUNTY IN NORTHEASTERN KANSAS...
MARSHALL COUNTY IN NORTHEASTERN KANSAS...
* UNTIL 1000 AM CDT
* AT 558 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO
TWO TO THREE INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY. IN MARHSALL COUNTY, WATER WAS FLOWING
OVER THE ROADWAY AT 16TH AND DEER TRAIL, AS WELL AS IN NEMAHA
COUNTY ON HIGHWAY 187 ABOUT A MILE AND A HALF NORTH OF K9.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOLTON...MARYSVILLE...SENECA...FRANKFORT...CENTRALIA...AXTELL...WETMORE...
MAYETTA...BEATTIE...DENISON...WHITING...CIRCLEVILLE...CORNING...NETAWAKA...
SOLDIER...GOFF...VERMILLION...OKETO...KICKAPOO RESERVATION AND
BAILEYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
3957 9604 3957 9609 3971 9668 3999 9670
3999 9626
$$2 follow-up statements
221
WGUS73 KTOP 111242
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT WED MAY 11 2016
KSC013-085-117-131-111500-
/O.CON.KTOP.FF.W.0014.000000T0000Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-NEMAHA-MARSHALL-
742 AM CDT WED MAY 11 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
SOUTHWESTERN BROWN...CENTRAL JACKSON...NEMAHA AND MARSHALL
COUNTIES...
AT 740 AM CDT...LOCAL LAW ENFORCEMENT CONTINUED TO REPORT FLASH
FLOODING IN THIS AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN.
IN MARHSALL COUNTY...WATER WAS FLOWING OVER THE ROADWAY AT 16TH AND
DEER TRAIL...AS WELL AS IN NEMAHA COUNTY ON HIGHWAY 187 ABOUT A MILE
AND A HALF NORTH OF K9.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOLTON...MARYSVILLE...SENECA...FRANKFORT...CENTRALIA...AXTELL...WETMORE...
MAYETTA...BEATTIE...DENISON...WHITING...CIRCLEVILLE...CORNING...NETAWAKA...
SOLDIER...GOFF...VERMILLION...OKETO...KICKAPOO RESERVATION AND
BAILEYVILLE.
LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
3957 9604 3957 9609 3971 9668 3999 9670
3999 9626
$$967
WGUS73 KTOP 111452
FFSTOP
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
952 AM CDT WED MAY 11 2016
KSC013-085-117-131-111502-
/O.EXP.KTOP.FF.W.0014.000000T0000Z-160511T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-JACKSON-NEMAHA-MARSHALL-
952 AM CDT WED MAY 11 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN BROWN...CENTRAL
JACKSON...NEMAHA AND MARSHALL COUNTIES WILL EXPIRE AT 1000 AM CDT...
FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.
LAT...LON 3966 9556 3942 9559 3922 9559 3953 9604
3957 9604 3957 9609 3971 9668 3999 9670
3999 9626
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 11, 2:41 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, May 11, 2:41 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 241 AM CDT WED MAY 11 2016 .SHORT TERM...(Today and Tonight) Issued at 239 AM CDT WED MAY 11 2016 Will be brief as storms progged to develop over next hour or so over the area, with stronger focus along and north of I70. Threat continues to be large hail and wind, with plume of instability working its way northward into the area at this time. Higher resolution models indicate a convective system developing and moving to the northeast, with much of the activity east of our area by around the noon hour as the main front pushes through. Highs should still reach into the 70s with lows in the upper 40s to low 50s. .LONG TERM...(Thursday through Tuesday) Issued at 239 AM CDT WED MAY 11 2016 Beginning of the period starts with surface high pressure moving into Kansas by early afternoon Thursday keeping conditions dry and skies mostly clear. This high pressure moves southeast late Thursday night as a surface low and embedded weak shortwave in the upper level flow move across northeast Kansas Friday afternoon into Friday night. With models showing over 1200 J/kg of CAPE and decent shear across the area Friday, thunderstorms will be possible during this time period. Saturday through Wednesday, chances for precipitation persist in the forecast. While the GFS and ECMWF still have significant differences in the extended, the best chance for precipitation looks to be Monday and Monday night associated with a shortwave moving across the southern stream flow. Instability looks to be minimal through the end of the period, therefore have kept either showers or showers with isolated thunder. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1142 PM CDT TUE MAY 10 2016 Not much change to the forecast as the HRRR continues to show some inconsistency in the reflectivity prog. The 03Z HRRR tends to keep much of the convection north of I-70 while the larger scale NAM and GFS show more widespread precipitation. Therefore have opted to maintain a VCTS for the most likely window. Overall the HRRR/RAP/NAM are a little slower in developing elevated storms, so have delayed the from groups in the previous forecast accordingly. Still looks like some MVFR stratus could move in behind the precip as low level moisture advection persists. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...67 LONG TERM...Heller AVIATION...Wolters
Hazardous weather outlook, May 10, 4:10 PM CDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT TUE MAY 10 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-112115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 410 PM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Special weather statement, May 11, 4:14 AM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 AM CDT WED MAY 11 2016
KSZ024-026-039-111000-
JACKSON-JEFFERSON-SHAWNEE-
414 AM CDT WED MAY 11 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHAWNEE...SOUTHWESTERN
JEFFERSON AND SOUTHEASTERN JACKSON COUNTIES UNTIL 500 AM CDT...
AT 414 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN TOPEKA...MOVING NORTH AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
TOPEKA...TECUMSEH...MERIDEN...HOYT...BERRYTON...PERRY LAKE...GRANTVILLE AND
PAULINE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 BETWEEN MILE MARKERS 354 AND 355.
KANSAS TURNPIKE BETWEEN MILE MARKERS 171 AND 187.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHEASTERN KANSAS.
LAT...LON 3905 9549 3905 9550 3904 9550 3887 9560
3895 9584 3929 9574 3921 9540
TIME...MOT...LOC 0914Z 197DEG 24KT 3898 9569
27Local storm report, May 11, 4:42 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
442 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
05/11/2016 M63 MPH GEARY KS ASOS
&&
EHLocal storm report, May 11, 4:54 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 AM TSTM WND GST FORT RILEY AIRFIELD 39.06N 96.76W
05/11/2016 M63 MPH GEARY KS ASOS
&&
EHLocal storm report, May 11, 5:02 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 AM CDT WED MAY 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 AM TSTM WND GST 6 W MARYSVILLE 39.84N 96.76W
05/11/2016 E60 MPH MARSHALL KS LAW ENFORCEMENT
60 MPH WIND GUSTS REPORTED NEAR HIGHWAY 36 AT THE
MARSHALL/WASHINGTON COUNTRY LINE
&&
EHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:47 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 28 min |
| May 11, 2:48 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 27 min |
| May 11, 3:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 29 min |
| May 11, 3:23 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 37 min |
| May 11, 3:26 AM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 49 min |
| May 11, 3:52 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 23 min |
| May 11, 4:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley, Washington | 25 min |
| May 11, 4:14 AM CDT | Special Weather Statement | TOP | Shawnee | 46 min |
| May 11, 4:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 31 min |
| May 11, 4:32 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 43 min |
| May 11, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie | 32 min |
| May 11, 5:00 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 30 min |
| May 11, 5:22 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 8 min |
| May 11, 6:14 AM CDT | Areal Flood Advisory | TOP | Douglas, Jackson, Jefferson, Shawnee | 91 min |
| May 11, 7:32 AM CDT | Areal Flood Warning | TOP | Jefferson | 3 hr |
| May 11, 10:01 AM CDT | River Flood Warning | TOP | Marshall | 38 hr |
| May 11, 2:05 PM CDT | River Flood Warning | TOP | Clay | 20 hr |
Nearby
Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.